Oregon, 2010

Heavy Snow in Oregon, April 4 to 5, 2010

April 4 to 5, 2010 · NWS MFR · 1 event in 1 county or zone

Very low snow levels in combination with moisture ahead of a cold front brought significant snow accumulations to the area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

Very low snow levels in combination with moisture ahead of a cold front brought significant snow accumulations to the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Apr 4, 3:41 AM PST, 19 minutes earlier.

Area forecast discussion, Apr 4, 3:41 AM PST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
441 AM PDT SUN APR 4 2010

.DISCUSSION...THE DETAILS OF THE SHORT TERM FORECAST THIS MORNING THROUGH
TUESDAY MORNING ARE A BIT COMPLEX...AS MIGHT BE EXPECTED WITH A
LATE SEASON WEATHER SYSTEM WORTHY OF BEING CALLED A STORM. THE
INITIAL IMPACT WILL BE HIGH WINDS AT THE COAST THIS
MORNING...REACHING A PEAK EARLY IN THE AFTERNOON WITH THE STRONGEST WINDS
NEAR CAPE BLANCO AND SOUTHWARD. THE SURFACE LOW IS EXPECTED TO BE
QUITE DEEP AT AROUND 986 MB AS IT MOVES INTO THE OREGON OFFSHORE
WATERS BUT COASTAL WINDS WILL BE AT THE LOW END OF WARNING
CRITERIA DUE TO THE PREDOMINANT SOUTHEAST DIRECTION RATHER THAN
SOUTH TO SOUTHWEST.

THE MOST COMPLEX PORTION IS THE SNOW LEVEL FORECAST. SNOW LEVELS
NEAR 2000 FEET EARLY THIS MORNING WILL GENERALLY RISE TO 3000 FEET
THIS AFTERNOON BUT COULD BE NEAR 2500 FEET WITH HEAVIER
PRECIPITATION IN CURRY...WESTERN JOSEPHINE AND WESTERN AND
SOUTHERN PORTIONS OF SISKIYOU COUNTIES. DOWNSLOPE SOUTH WINDS WILL
BECOME STRONG IN THE SHASTA AND ROGUE VALLEYS LATER THIS MORNING AND
DELAY THE ONSET OF PRECIPITATION UNTIL THE FRONT ITSELF ARRIVES IN
THE LATE AFTERNOON. SNOW LEVELS WILL FALL OVERNIGHT FROM 3000 FEET
TO NEAR 1500 FEET. THE FRONT WILL WEAKEN AS IT CROSSES THE
CASCADES EARLY THIS EVENING...THUS ADVISORY AMOUNTS OF SNOW ARE
NOT EXPECTED ON THE EAST SIDE BUT THERE SHOULD BE WIDESPREAD
MEASUREABLE AMOUNTS TONIGHT INTO EARLY MONDAY. I ALSO INTRODUCED A
MENTION OF A SLIGHT CHANCE OF THUNDERSTORMS OVER THE COASTAL
WATERS AND IN THE COASTAL ZONES WITH THE POST FRONTAL SHOWERS TONIGHT.

INLAND SHOWERS ARE EXPECTED TO BRIEFLY DECREASE MONDAY MORNING BUT
SNOW LEVELS WILL ONCE AGAIN RISE TO NEAR 3000 FEET AHEAD OF A
WEAKER COLD FRONT MONDAY AFTERNOON. SHOWERS AND SNOW SHOWERS WILL
ONCE AGAIN BE NUMEROUS MONDAY NIGHT WITH SNOW LEVELS FALLING BACK
TO 2000 FEET EARLY TUESDAY. INSTABILITY SHOWERS WILL BE MAINLY ON
THE WEST SIDE TUESDAY AND GRADUALLY TAPER OFF TUESDAY EVENING.

BUILDING HIGH PRESSURE SHOULD MAKE FOR A CHILLY NIGHT TUESDAY
NIGHT WITH THE POTENTIAL FOR FROST IN WEST SIDE VALLEYS...ALTHOUGH
THE 06Z GFS HAS TRENDED MORE PROGRESSIVE...WHICH WOULD MEAN HIGH CLOUDS
MAY ALREADY BE BEGINNING TO ARRIVE TUESDAY NIGHT AHEAD OF THE NEXT
FRONT. THE 06Z GFS BRINGS THE FRONT TO THE COAST LATE WEDNESDAY
NIGHT BUT I HAVE MAINTAINED A BIAS TOWARD THE SLOWER AND WEAKER 00Z
ECMWF WHICH HOLDS A FRONT OFFSHORE UNTIL THURSDAY AFTERNOON.

THE WEATHER PATTERN IS EXPECTED TO REMAIN ACTIVE THROUGH NEXT
WEEKEND BUT THERE WILL BE BREAKS BETWEEN SYSTEMS AND THE TREND IS
FOR THEM TO CLOSER TO SEASONAL TENDENCIES...WEAKER AND WARMER THAN
THE TWO FRONTS THAT WILL IMPACT OUR WEATHER TODAY INTO TUESDAY.

&&

.AVIATION...STRONG SOUTH WINDS ALOFT TODAY AHEAD OF A COLD FRONT.
MVFR AND LOCAL IFR CONDITIONS WITH MOUNTAIN OBSCURATIONS WILL
BECOME MORE PREVALENT AS THE FRONT MOVES INLAND THIS AFTERNOON.
NUMEROUS SHOWERS ARE EXPECTED BEHIND THE FRONT TONIGHT INTO MONDAY
MORNING WITH MVFR CONDITIONS REMAINING COMMON.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING FROM 8 AM THIS MORNING TO 3 PM PDT THIS
     AFTERNOON FOR ORZ021-022.
     HIGH SURF ADVISORY FROM 5 PM THIS AFTERNOON TO 11 AM PDT MONDAY
     FOR ORZ021-022.
     WINTER STORM WARNING FROM 8 AM THIS MORNING TO 11 AM PDT MONDAY
     FOR ORZ024.
     WINTER WEATHER ADVISORY FROM 11 PM THIS EVENING TO 11 AM PDT
     MONDAY ABOVE 2000 FEET FOR ORZ023-025-026.
     WIND ADVISORY FROM 8 AM THIS MORNING TO 5 PM PDT THIS AFTERNOON
     FOR ORZ026.

CA...WINTER WEATHER ADVISORY FROM 11 AM THIS MORNING TO 11 AM PDT
     MONDAY ABOVE 2000 FEET FOR CAZ080.
     WINTER WEATHER ADVISORY FROM 11 AM THIS MORNING TO 11 AM PDT
     MONDAY FOR CAZ082-083.
     WINTER WEATHER ADVISORY FROM 8 AM THIS MORNING TO 11 AM PDT
     MONDAY FOR CAZ081.

PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR WINDS UNTIL 5 AM PDT
     EARLY THIS MORNING FOR PZZ350-356-370-376.
     GALE WARNING UNTIL 5 PM PDT THIS AFTERNOON FOR
     PZZ350-356-370-376.
     HAZARDOUS SEAS WARNING UNTIL 5 AM PDT TUESDAY FOR
     PZZ350-356-370-376.

DW
Hazardous weather outlook, Apr 3, 3:18 PM PST, 12 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
418 PM PDT SAT APR 3 2010

ORZ022-041200-
CURRY COUNTY COAST-
418 PM PDT SAT APR 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...TONIGHT

A HIGH SURF ADVISORY IS IN EFFECT UNTIL 11 PM PST. SEE WEATHER
MESSAGE FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A HIGH SURF ADVISORY IS IN EFFECT FROM 5 PM PDT SUNDAY TO 11 PM
PDT MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ081-041200-
CENTRAL SISKIYOU COUNTY-
418 PM PDT SAT APR 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...TONIGHT

NO SIGNIFICANT WEATHER IS EXPECTED FOR THE REST OF SATURDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WINTER WEATHER ADVISORY FOR SNOW IS IN EFFECT FROM 8 AM PDT
SUNDAY TO 11 AM PDT MONDAY. SEE WEATHER MESSAGE FOR SPECIFIC
DETAILS.

A WIND ADVISORY IS IN EFFECT FROM 8 AM PDT SUNDAY TO 5 PM PDT SUNDAY.
SEE WEATHER MESSAGE FOR SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ082-083-041200-
SOUTH CENTRAL SISKIYOU COUNTY-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
418 PM PDT SAT APR 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...TONIGHT

NO SIGNIFICANT WEATHER IS EXPECTED FOR THE REST OF SATURDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WINTER WEATHER ADVISORY FOR SNOW IS IN EFFECT FROM 11 AM PDT
SUNDAY TO 11 AM PDT MONDAY. SEE WEATHER MESSAGE FOR SPECIFIC
DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ080-041200-
WESTERN SISKIYOU COUNTY-
418 PM PDT SAT APR 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...TONIGHT

NO SIGNIFICANT WEATHER IS EXPECTED FOR THE REST OF SATURDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WINTER WEATHER ADVISORY FOR SNOW FOR ELEVATIONS ABOVE 2000 FEET
IS IN EFFECT FROM 11 AM PDT SUNDAY TO 11 AM PDT MONDAY. SEE
WEATHER MESSAGE FOR SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ021-041200-
SOUTH CENTRAL OREGON COAST-
418 PM PDT SAT APR 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...TONIGHT

A HIGH SURF ADVISORY IS IN EFFECT UNTIL 11 PM PDT. SEE WEATHER
MESSAGE FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A HIGH SURF ADVISORY IS IN EFFECT FROM 5 PM PDT SUNDAY TO 11 PM PDT
MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

SUGDEN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Eastern Curry County & Josephine County

When
April 4, 4:00 AM PST to April 5, 4:00 AM PST
Where
Eastern Curry County & Josephine County forecast zone
Reported by
Official NWS Observations
Coordinates
42.417, -123.886 (the zone’s center; the record gives no point)

Elk Valley (elevation 1705 feet) reported 0.88 inches of precipitation in a 17.5 hour period between 04/0930 PST and 05/0400 PST. Even using a wet snow ratio of 8:1, this comes out to 7 inches during this period which meets Heavy Snow Warning criteria.

O'Brien (elevation 1700 feet) reported 0.60 inches of precipitation during a 3 hour period between 04/1047 PST and 04/1432 PST. Using a 8:1 wet snow ratio, this comes out to 5 inches of snow during this 3 hour period, which meets Heavy Snow Warning criteria.

Finally, Agness (elevation 247 feet) reported 1.27 inches of precipitation in a 24 hour period from 04/0339 PST to 05/0339 PST. Temperatures were 35F to 47F so we are assuming that the snow that fell at higher elevations met Heavy Snow Warning criteria.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2010Every state in 2010This day in weather historyWarnings in Oregon, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 215501.